Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 218, NWS Tulsa, OK

May 10, 2017Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 10, 2017, 3:56 PM CDT for Osage County, Oklahoma. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 3:56 PM CDT (20:56 UTC)
Expired
May 10, 2017, 4:30 PM CDT
In force
34 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osage County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:35 PM CDTHAIL 0.75Shidler, OKPEA TO DIME SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS54 KTSA 102056
SVRTSA
OKC113-102130-
/O.NEW.KTSA.SV.W.0218.170510T2056Z-170510T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
356 PM CDT WED MAY 10 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osage County in northeastern Oklahoma...

* Until 430 PM CDT

* At 355 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Ponca City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Shidler...                        Burbank...
  Grainola...                       Foraker...
  Pearsonia...                      Southern Kaw Lake...
  Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3677 9679 3678 9679 3678 9675
      3689 9675 3700 9659 3700 9656 3679 9638
      3657 9689 3660 9692 3658 9698 3659 9706
      3660 9704 3667 9706
TIME...MOT...LOC 2055Z 234DEG 37KT 3661 9700 

HAIL...1.00IN
WIND...60MPH
 
$$

Lacy
1 follow-up statement
464 
WWUS54 KTSA 102115
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
415 PM CDT WED MAY 10 2017

OKC113-102130-
/O.CON.KTSA.SV.W.0218.000000T0000Z-170510T2130Z/
Osage OK-
415 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN OSAGE COUNTY...

At 414 PM CDT, a severe thunderstorm was located 4 miles northwest of
Burbank, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Shidler...                        Burbank...
Grainola...                       Foraker...
Pearsonia...                      Southern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3667 9694 3668 9694 3675 9689 3674 9683
      3677 9682 3677 9679 3678 9679 3678 9675
      3689 9675 3700 9659 3700 9656 3679 9638
      3662 9680 3661 9687 3661 9691
TIME...MOT...LOC 2114Z 234DEG 37KT 3673 9679 

HAIL...1.25IN
WIND...60MPH
 
$$

Lacy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:24 PM CDT, 32 minutes earlier.

Area forecast discussion, May 10, 3:24 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
324 PM CDT Wed May 10 2017

.DISCUSSION...
Main forecast concern continues to be thunderstorm chances through
Thursday night, including some strong to severe potential.

Thunderstorms are ongoing across eastern Oklahoma this afternoon in
association with a small upper level disturbance moving
northeastward into the area. Storms in northeast Oklahoma should
be the strongest of the evening, with one or two near severe
levels possible, due to locally higher instability. Farther to
the southwest, additional thunderstorms expected to develop
through the rest of the afternoon and into the evening in the
vicinity of the triple point may hold together long enough to move
northeastward into parts of northeast Oklahoma after midnight.

A lull in the coverage should occur tomorrow morning and perhaps
into early tomorrow afternoon. Thunderstorm coverage will again
increase by mid afternoon tomorrow, as instability increases with
the approach of the upper level low. Very large hail will be the
main severe weather threat, with damaging winds also a concern.
Tornado potential continues to be very limited, although local
enhancements to the wind field could lead to a very localized
threat. Thunderstorm potential will diminish Thursday night,
roughly from west to east, as the upper low begins to move east of
the area. Showers may linger into the daylight hours Friday,
mainly across western Arkansas, with dry weather likely to arrive
by the afternoon.

Dry weather will continue into the weekend, with near normal
temperatures Saturday and much warmer for Sunday. Above normal
temperatures will persist through most of next week. Low
thunderstorm chances will arrive for the early to middle of the
week, with increasing chances likely toward the latter half.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  80  57  74 /  50  60  60  10
FSM   66  81  59  76 /  20  80  70  30
MLC   66  81  57  74 /  20  70  50  10
BVO   64  78  55  74 /  50  70  60  10
FYV   66  76  54  69 /  30  80  80  30
BYV   66  77  55  69 /  30  70  80  40
MKO   66  78  57  73 /  30  80  60  20
MIO   66  77  55  71 /  50  70  70  20
F10   66  80  57  73 /  30  60  50  10
HHW   67  79  59  76 /  20  70  60  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, May 10, 1:10 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Wed May 10 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Wed May 10 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma along/north of I-44.
 	ONSET...This Afternoon.

DISCUSSION...

A moist and unstable air-mass will allow scattered showers and
thunderstorms to develop this afternoon. A few storms could approach
severe limits along and north of I-44 with large hail and damaging
winds.

Later tonight...storms that develop to the north along a cold front
may enter northeast Oklahoma late tonight. Severe weather appears
unlikely with this activity.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter
Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY Through SUNDAY...No Hazards. MONDAY and
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION... Thunderstorms on Thursday will be focused on
the cold front and upper system that will move through the area
during the day and evening. Storms will increases in areal coverage
during the afternoon along the front...with the highest coverage
expected across far eastern Oklahoma and northwest Arkansas as these
locations will have the greatest instability in place. Any severe
storm will be capable of producing large hail and damaging winds.
Severe weather chances will diminish by late evening as the frontal
boundary pushes east. However...storm chances will likely linger
during the overnight hours as the lagging upper system clears the
area.

After a dry weekend that will see moderating temperatures... another
upper low will moves into the northwest United States and increase
thunderstorm chances for the plains by early next work week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, May 10, 3:20 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
320 PM CDT WED MAY 10 2017

OKZ073-102045-
Pittsburg OK-
320 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 345 PM CDT...

At 320 PM CDT, a strong thunderstorm was located 6 miles southwest of
Ashland, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Ashland...
Haywood...                        Arpelar...

LAT...LON 3489 9609 3505 9589 3484 9568 3468 9598
      3468 9609
TIME...MOT...LOC 2020Z 231DEG 35KT 3471 9616

Lacy
Special weather statement, May 10, 3:36 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
336 PM CDT WED MAY 10 2017

OKZ065-066-102100-
Okmulgee OK-Okfuskee OK-
336 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 400 PM CDT...

At 336 PM CDT, a strong thunderstorm was located 3 miles southwest of
Wetumka, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Henryetta...                      Weleetka...
Dewar...                          Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 223 and
242.

LAT...LON 3555 9617 3544 9588 3538 9595 3537 9598
      3534 9598 3529 9604 3529 9636
TIME...MOT...LOC 2036Z 215DEG 39KT 3521 9629

Lacy
Special weather statement, May 10, 3:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
346 PM CDT WED MAY 10 2017

OKZ054-102115-
Osage OK-
346 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...

At 346 PM CDT, a strong thunderstorm was located near Marland, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Southwestern Kaw Lake...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 9703 3668 9694 3673 9691 3675 9689
      3675 9685 3662 9672 3648 9699 3648 9700
      3649 9701 3652 9701 3655 9692 3655 9690
      3658 9689 3660 9692 3658 9698 3659 9705
      3660 9704 3668 9706
TIME...MOT...LOC 2046Z 231DEG 26KT 3653 9713

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:20 PM CDTSpecial Weather StatementTSAPittsburg25 min
May 10, 3:36 PM CDTSpecial Weather StatementTSAOkfuskee24 min
May 10, 3:46 PM CDTSpecial Weather StatementTSAKay29 min
May 10, 4:00 PM CDTSpecial Weather StatementTSAOkmulgee30 min
May 10, 4:04 PM CDTSpecial Weather StatementTSAPittsburg26 min
May 10, 4:25 PM CDTSevere Thunderstorm WarningTSAOsage35 min
May 10, 4:27 PM CDTSpecial Weather StatementTSAKay33 min
May 10, 5:03 PM CDTSpecial Weather StatementTSAPittsburg27 min
May 10, 5:35 PM CDTAreal Flood AdvisoryTSAOsage3 hr
May 10, 5:48 PM CDTSpecial Weather StatementTSAOttawa27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.